Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Serostim: weight gain but with exercise
Mar 15, 2000

I've been HIV+ for nearly 10 years; on combos since late '96. I've always been lean, c.120 lbs. but very athletic. Suffered wasting & fatigue despite the combo (Zerit, Ziagen and Epivir). My doc tried testosterone tabs; I ended up with hepatic episode (liver toxicity). I had to force the issue, but Cigna -- my insurer -- approved 12 wks of Serostim, injectable and doesn't use the liver.

After several weeks, I had gained 30 pounds, and lots of it in lean muscle mass! I'm buying new clothes, not afraid of wearing short sleeves or shorts! BUT! You need to continue all your meds, EAT, EAT, EAT properly and -- most of all --exercise: power walk (start out on a sidewalk, move up to stairs, join an exercise group), get hand weights (5lbs) for TV watching. You'll experience joint soreness and hand-buzz (like you slept on your hand), JUST LIKE YOU FEEL WHEN YOU'RE WORKING OUT & NOT SICK! OK, a little aspirin now & then. This has worked for me.

Response from Dr. Dieterich

That is fantastic news! I am delighted for you! Keep up the good work. One thing that puzzles me is the testosterone tabs. They are not very effective and known to be toxic to the liver as you found out. The ways to get testosterone without touching the liver are through the skin, that is patches or cream or through injections. That way is safe for the liver and will still get you the beneficial effects of testosterone. Douglas T. Dieterich, M.D.


Previous
why has wasting decreased dramatically?
Next
malabsorption

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement